Texas, 2016

Tornado and Hail in Texas, May 26, 2016

May 26, 2016 · NWS AMA · 3 events in 3 counties and zones

Most of the severe thunderstorms on the 26th were east in Oklahoma where the higher moisture and greater instability was located. Nevertheless, a sharpening dyline across the eastern Texas Panhandle during the late afternoon and into the evening resulted in the development of a hail producing thunderstorm in Lipscomb County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Most of the severe thunderstorms on the 26th were east in Oklahoma where the higher moisture and greater instability was located. Nevertheless, a sharpening dyline across the eastern Texas Panhandle during the late afternoon and into the evening resulted in the development of a hail producing thunderstorm in Lipscomb County. A brief tornado was witnessed by spotters near Higgins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 26, 5:09 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 26, 5:09 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
609 PM CDT THU MAY 26 2016

.Aviation...
00Z TAF Cycle

A dryline will remain across the eastern Panhandles this evening as a
cold front pushes south and east across the three TAF sites around
05Z to 08Z Friday. Southwesterly winds 15 to 25 knots with higher
gusts will veer around to the west 5 to 15 knots following the
passage of the cold front later tonight...and then to the northwest
around 15 to 25 knots with higher gusts after about 20Z Friday. VFR
conditions will prevail at all three TAF sites through 00Z Saturday
with few to broken high based low clouds or mid level clouds.

Schneider

&&

.Prev Discussion... /Issued 440 PM CDT THU MAY 26 2016/

Discussion...
For this afternoon's forecast package, the main focus remains once
again on the potential for thunderstorms (some of which could become
severe) from late this Memorial Day Weekend through the middle of
next week. The synoptic upper-air pattern through the weekend will
continue to favor troughing over the western CONUS, with flow
becoming more zonal and progressive by the beginning of next week.
Plenty of available low-level moisture and passing shortwaves in the
upper-level flow should keep the Panhandles' weather active for
several days. Those with outdoor or travel plans for the Memorial Day
weekend should remain alert to changes in the forecast and the
possibility of periods of severe weather.

For the remainder of today, the dryline will remain stretched north-
south across the far eastern Panhandles before retreating westward
overnight. Dewpoints remain in the low 60s just east of the dryline,
with a narrow corridor of high instability (MLCAPE up to 4000 J/kg)
extending into western Oklahoma. A few earlier storms developed from
this unstable airmass, and a few more are possible through the
evening as a passing upper low provides continued support for storms.
A threat for isolated severe weather will be present with these
storms. The surface low will remain centered over western KS through
tomorrow night and should draw a weak cold front through the
Panhandles late tonight through tomorrow. It will also push the
dryline into western Oklahoma during the afternoon hours and keep the
main threat for severe weather to our east. Scattered thunderstorms
will be possible along and behind the cold front under daytime
heating and proximity to the upper low. Severe weather is not
anticipated with storms on Friday, though steep low-level lapse rates
beneath the mid-level moisture mean that strong wind gusts will be
possible with virga or light rain. A quieter Saturday is expected as
the Panhandles will be between shortwaves and should experience mid-
level height rises throughout the day.

The threat for widespread severe weather returns on Sunday as the
next shortwave digs into the Desert Southwest. Southerly winds
return by Sunday and bring with them a surge of low-level moisture
once again. Dewpoints should reach into the mid 60s across most of
the area during the day, leading to 2000-3000 J/kg of MLCAPE by early
in the afternoon. At that time shear looks to be minimal across the
Panhandles, suggesting pulse type and loosely organized storms may
develop at first. Mid-level winds will strengthen through the day
and should bring a surge of moisture to help saturate a deeper column
of the atmosphere. This should transition the threat to more of a
hail and heavy rain scenario by late Monday into Sunday. Forecast
soundings currently show 1000-2000 J/kg of tall skinny CAPE by the
evening hours Sunday. The western CONUS trough should translate
slowly eastward through the middle of next week and will allow for
shortwaves to trigger additional rounds of thunderstorms over the
mountains and eastward across the High Plains. Have kept slight
chance to chance POPs through Wednesday to account for this activity.
Strong to severe thunderstorms will be possible through that time.

NF

Hydrology...
With an influx of low- to mid-level moisture expected Sunday through
early next week, the possibility of heavy rainfall will be on the
increase across the Texas and Oklahoma Panhandles. This could lead to
localized flooding or flash flooding, as well as instances of creek
and river flooding. If planning outdoor activities for the weekend,
be sure to pay attention to nearby thunderstorms as runoff from heavy
rainfall can cause rapid rises along area creeks and rivers.

NF

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

11/99
Hazardous weather outlook, May 26, 3:47 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
447 PM CDT THU MAY 26 2016

OKZ001>003-TXZ001>020-271200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
447 PM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THE REST OF THIS AFTERNOON
AND EVENING ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES. IF
STORMS DEVELOP... THEY WILL HAVE THE POTENTIAL TO BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS MAY FORM ON FRIDAY OVER THE OKLAHOMA PANHANDLE AND FAR
NORTHERN TEXAS PANHANDLE. ANY STORMS THAT DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS AT THIS TIME...THOUGH GUSTY WINDS WILL BE
POSSIBLE WITH THESE STORMS.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES SUNDAY THROUGH WEDNESDAY. SOME STORMS DURING THIS
TIME PERIOD MAY BECOME STRONG TO SEVERE WITH LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINFALL AS THE PRIMARY HAZARDS. HEAVY RAIN COULD
LEAD TO FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN ALERT
FOR POSSIBLE ACTIVATION THIS AFTERNOON FOR THUNDERSTORMS IN THE FAR
EASTERN PANHANDLES...AND FOR POSSIBLE ACTIVATION ACROSS THE ENTIRE
COMBINED PANHANDLES FOR POSSIBLE ACTIVATION SUNDAY THROUGH WEDNESDAY.

NF

In the hours before

Special weather statement, May 26, 3:16 PM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
416 PM CDT THU MAY 26 2016

OKZ003-TXZ004-262215-
BEAVER OK-OCHILTREE TX-
416 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEAVER AND NORTHEASTERN
OCHILTREE COUNTIES UNTIL 515 PM CDT...

AT 416 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF PERRYTON...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PERRYTON...BEAVER...FORGAN...ELMWOOD...MOCANE AND BALKO.

LAT...LON 3635 10065 3642 10086 3696 10062 3685 10031
TIME...MOT...LOC 2116Z 203DEG 24KT 3646 10072

SCHNEIDER
Special weather statement, May 26, 4:19 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
519 PM CDT THU MAY 26 2016

OKZ003-262300-
BEAVER OK-
519 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAVER COUNTY UNTIL
600 PM CDT...

AT 519 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF BEAVER...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KNOWLES.

LAT...LON 3692 10000 3670 10033 3683 10049 3700 10032
      3700 10000
TIME...MOT...LOC 2219Z 224DEG 21KT 3682 10035

MB
Special weather statement, May 26, 4:57 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
557 PM CDT THU MAY 26 2016

OKZ003-262345-
BEAVER OK-
557 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVER COUNTY UNTIL
645 PM CDT...

AT 556 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FLORIS...OR 6 MILES WEST OF BEAVER...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEAVER...FORGAN...MOCANE AND FLORIS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3700 10016 3672 10062 3685 10078 3700 10068
TIME...MOT...LOC 2256Z 214DEG 27KT 3685 10064

MB
Special weather statement, May 26, 6:27 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
727 PM CDT THU MAY 26 2016

OKZ003-TXZ005-270100-
BEAVER OK-LIPSCOMB TX-
727 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAVER AND NORTHEASTERN
LIPSCOMB COUNTIES UNTIL 800 PM CDT...

AT 727 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF SLAPOUT...OR 18 MILES SOUTHWEST OF LAVERNE...MOVING
NORTH AT 60 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FOLLETT...GATE...KNOWLES AND SLAPOUT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3653 10000 3633 10014 3651 10035 3700 10014
      3700 10000
TIME...MOT...LOC 0027Z 201DEG 53KT 3659 10019

MB
Special weather statement, May 26, 6:30 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
730 PM CDT THU MAY 26 2016

TXZ005-010-270100-
LIPSCOMB TX-HEMPHILL TX-
730 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HEMPHILL AND
SOUTHEASTERN LIPSCOMB COUNTIES UNTIL 800 PM CDT...

AT 729 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHEAST OF CANADIAN...MOVING NORTH AT 50 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CANADIAN...HIGGINS...LAKE MARVIN AND GLAZIER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3576 10021 3583 10042 3639 10018 3626 10000
      3600 10000
TIME...MOT...LOC 0029Z 199DEG 42KT 3587 10029

MB

The radar

The Amarillo radar (KAMA), 175 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Tornado, Hemphill

When
May 26, 7:10 PM CST to 7:13 PM CST
Where
Hemphill County, 10.11 mi ENE of Glazier to 10.21 mi ENE of Glazier
Rating
EFU
Path length
0.11 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
36.050, -100.060

A brief rope tornado was witnessed by a storm spotter approximately 5 miles south-southwest of Higgins. An EF-U rating was assigned as the tornado remained in open grassland.

Hail, Lipscomb

When
May 26, 7:17 PM CST
Where
Lipscomb County, 3.62 mi WNW of Higgins
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.140, -100.080

Half dollar size hail fell 3 miles west-northwest of Higgins.

Hail, Wheeler

When
May 26, 7:47 PM CST
Where
Wheeler County, 0.69 mi N of Allison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.610, -100.100

Quarter size hail fell near Allison.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637476, 637477, 637478.